MAUDE Adverse Event Report: K2M, INC. AN INTERBODY; SIZE 8.5X28X8 MM, 12°; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

K2M, INC. AN INTERBODY; SIZE 8.5X28X8 MM, 12°; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6101-2852808NL12-G2
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Half of the device remains implanted and the hospital retained the other half.
 
Event or Problem Description
It was reported that during rotation of a cascadia an interbody, the main body "broke in half".Surgery was successfully completed with a 10 minute delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
Visual, dimensional, functional and material analysis could not be performed as the device was not returned.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: interbody insertion: the instrument set includes both a t-handle and an mis inserter option.Both inserters can be used in an insert-and-rotate technique and should be chosen based on surgeon preference.The proximal end of the implant should be aligned with the distal tip of the inserter so the fingers on the inserter line up with the recesses on the implant.The implant can then be threaded onto the inserter by turning the thumbwheel at the proximal end of the inner shaft clockwise.The inserter is assembled by inserting the inner shaft corresponding to the chosen t-handle or mis inserter into the inserter lumen and turning the inner shaft to engage and clear the threads on the inner shaft with those of the inserter.When the inner shaft is properly assembled, it will be free to slide a few millimeters, but will be retained by the inserter so it cannot fall out.The cascadia an lordotic 3d implants can be inserted through a direct impaction or insert-and-rotate technique.The insert-and-rotate technique can be beneficial for implants with an anterior height greater than 9 mm to prevent over distraction of the posterior elements of the disc space during insertion.For both techniques, intraoperative imaging and the demarcations along the inserter shaft should be used to ensure the implant is fully inserted into the disc space so the tip reaches the anterior annulus and the apophyseal ring.The implants should be placed bilaterally as shown in the figure below.Should implant removal be necessary, there is a removal tool included in the instrument set the issue occurred at l5.It was confirmed that the disc space was prepped using shavers, distractors, kerrisons and pituitaries.The disc space was trialed using corresponding trial from the set.Patient did not have a tight disc space, excessive force was not applied.Local bone and bio dbm was placed in the cage by hand, graft was not impacted into the cage, and cage was not implanted at a difficult angle.There was no difficulty with impaction/ insertion of the cage and the cage was impacted with normal force.Bone quality of the patient is unknown.Without the device, an exact cause of the event cannot be determined.Failure of this nature can occur if the implant is too large for the disc space or if the patient's disc space is too tight, leading to device fracture during rotation due to a lack of clearance and high resistance.L4-l5 and l5-s1 disc space naturally receives greater compression, and may have also contributed to the event.
 
Event or Problem Description
It was reported that during rotation of a cascadia an interbody in l5, the implant "broke in half".Half of the implant was left in the patient and the other half was retained by the hospital.Surgery was successfully completed with a 10 minute delay.No adverse consequences or medical intervention were reported.

Brand Name
AN INTERBODY; SIZE 8.5X28X8 MM, 12°
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13011917
Report Number3004774118-2021-00394
Device Sequence Number13907443
Product Code MAX
UDI-Device Identifier10888857316355
UDI-Public10888857316355
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K172009
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6101-2852808NL12-G2
Device Catalogue Number6101-2852808NL12-G2
Device Lot NumberKXCP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer02/24/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date03/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown